Minnesota, 2019

Hail in Minnesota, August 17, 2019

August 17, 2019 · NWS ABR · 3 events in 1 county or zone

Severe thunderstorms developed along a cold front and brought large hail to the size of golf balls to parts of Big Stone county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe thunderstorms developed along a cold front and brought large hail to the size of golf balls to parts of Big Stone county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 17, 5:29 PM CST, 28 minutes earlier.

Area forecast discussion, Aug 17, 5:29 PM CST, 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
629 PM CDT Sat Aug 17 2019

.SHORT TERM...(This Evening through Sunday Night)
Issued at 312 PM CDT Sat Aug 17 2019

Storm development is starting out west this afternoon along a cold
front as large scale lift and cooling from an upper level low
pressure trough was approaching from the west. Mixed layer capes to
the east of the front will increase to 2000-3000 J/KG as deep layer
shear increases from the northwest through the afternoon and
evening. Deep layer shear will be from 30 to 45 knots by early
evening. Therefore, expect storms to increase in coverage through
the late afternoon and evening with some severe storms expected.
Large hail is the main threat at first with the storms developing
into a line with damaging winds being more of a threat later on. All
ops and hi-res models show widespread development into the evening
hours. Therefore, have high pops in the forecast along with mention
of severe. Heavy rain could also occur. Some of the models also show
a lot of post-frontal/elevated showers/storms tonight. Therefore,
expect this to all move east with cooler and drier high pressure
following in behind tonight into Sunday. Sunday will be sunny with
light winds with highs in the 70s.

.LONG TERM...(Monday through Saturday)
Issued at 312 PM CDT Sat Aug 17 2019

There will be a brief period of upper ridging but that becomes more
zonal aloft across the area initially, with surface high pressure
across the east weakening and retreating. A wave across North
Dakota, along with the remnants of a pseudo-monsoon wave will
provide lift across the northern plains/Nebraska, though it does
appear best forcing may be both north and south of the CWA, and
maybe the better environment will occur Monday night. Upstream
ridging will follow with a deepening eastern CONUS trough. That will
deflect high pressure overhead Tuesday and into Wednesday. Models
diverge on how to handle the upper flow thereafter with a series of
waves crossing the northern tier of the country, but it does look
like a return for milder conditions for the latter half of the work
week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 627 PM CDT Sat Aug 17 2019

Any thunderstorms across the region could produce brief periods of
IFR skies/vsbys this evening. Otherwise, for the rest of the
night there should be mainly VFR skies/vsbys except for perhaps a
little patchy fog toward morning at KABR/KATY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Mohr
LONG TERM...Connelly
AVIATION...TDK
Hazardous weather outlook, Aug 17, 2:33 AM CST, 15 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
333 AM CDT Sat Aug 17 2019

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-180845-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
333 AM CDT Sat Aug 17 2019 /233 AM MDT Sat Aug 17 2019/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

A cold front will sweep through the region this afternoon and evening
bringing strong to severe storms. Large hail, damaging winds, and
even a tornado or two will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe storms are possible Monday evening, mainly east of
the Missouri River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed later today. Weather
spotters are encouraged to submit reports to the National Weather
Service in Aberdeen. The public can submit reports on our web page,
Facebook page, or our Twitter feed.

In the hours before

Local storm report, Aug 17, 3:08 PM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
408 PM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND GST     4 NNE GREY GOOSE        44.56N 100.32W
08/17/2019  E60 MPH          SULLY              SD   PUBLIC

            DIME TO NICKEL SIZE HAIL. NO APPARENT DAMAGE
            NOTICEABLE.

&&

RV
Special weather statement, Aug 17, 3:28 PM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
428 PM CDT Sat Aug 17 2019

SDZ006-172145-
Brown SD-
428 PM CDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BROWN COUNTY UNTIL
445 PM CDT...

At 428 PM CDT, Doppler radar was tracking a strong thunderstorm near
Aberdeen, moving southeast at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Aberdeen and Bath.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern South Dakota.

LAT...LON 4553 9854 4563 9840 4550 9816 4537 9841
TIME...MOT...LOC 2128Z 315DEG 22KT 4552 9842

Connelly
Local storm report, Aug 17, 4:47 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
547 PM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             7 SE DRAPER             43.85N 100.43W
08/17/2019  E1.00 INCH       JONES              SD   PUBLIC

&&

The radar

The Aberdeen radar (KABR), 154 km away, was scanning. The volume nearest the first event began at 23:57 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Big Stone

When
August 17, 5:57 PM CST
Where
Big Stone County, 4.17 mi N of Ortonville
Measured
1 in hail
Reported by
Public
Coordinates
45.380, -96.440

Hail, Big Stone

When
August 17, 6:15 PM CST
Where
Big Stone County, 4.85 mi NE of Ortonville Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
45.350, -96.350

Hail, Big Stone

When
August 17, 6:47 PM CST
Where
Big Stone County, 5.28 mi ENE of Odessa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.300, -96.230

Quarter size hail shredded some bean fields.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852565, 852566, 852569.